A few weeks ago she began feeling very fatigued. She didn't give it much thought at the time, but it's been almost 3 weeks now and we're concerned.
She had some bloodwork done a little over a month ago and her doctor told her to reduce the amount of thyroid medicine she was taking because her thyroid level (TSH?) was out of whack. She decided she had too many pills with the higher dosage and didn't want to waste them, so she figured she would wait a few months to reduce the meds and use up the old pills. A couple of days ago she decided not to wait and has reduced her thyroid med as directed.
She had some blood and urine tests done a couple of days ago. The doctor called today and said she has a UTI (third one in maybe 18 months??) as well as a too low TSH level. I wanted her to talk to her cardiologist to make sure everything is okay in that area, but her other doctor said she didn't think it was necessary. She thinks it's the thyroid and once the level returns to the normal range she'll feel okay again.
Do you know anything about thyroid issues? Does this make sense to you or do you know anyone who has had this experience? How long does it take for the level to get back to normal? From what I've read, it seems like a couple of weeks is the average.
Sorry if this post is long and rambling....I'm just a worried.
I usually run too low, but it only takes a few doses for me to be feeling more level -- thyroid doesn't stick around too long in the body. I would think she would feel the impact fairly quickly, within a week for sure.
Hopefully our resident doc will check in with you. I hope your mom gets answers quickly.
You can feel better in a week or two. It depends, but that's what I would expect.
She will feel yucky if it's too high or low, if too high she may feel hyper, heart racing, hot, sweaty etc. If it's too low, no energy, hair falling out, depressed mood, just general yuck.
Combine that with a UTI, and you have pretty clear reason why she feels bad.
She needs to understand that when she gets her levels checked, and the Dr adjusts her dose, she has to adjust her dose. If her heart dr changed her BP medication would she wait to do that?
Thyroid is not anything to mess with.
Hopefully the antibiotics for the UTI, will help her start to feel better quickly, and then the thyroid dose should kick in in a few days.
Thyroid can be tricky to manage, and if she continues to have difficulty getting it under control, demand that she see an endocrinologist. Most primary care Dr's can manage it, but there are some folks that need the knowledge of an endocrinologist.
Thyroid can be tricky to manage, and if she continues to have difficulty getting it under control, demand that she see an endocrinologist.
My family Dr tried for a year to try to manage my thyroid but was not able to make any headway. She gave up and sent me to an endo and it was still several years before my thyroid leveled out. However he was able to explain to me what was going on and he was able to manage my expectations.
TSH is a hormone released by the brain to tell the thyroid to produce more. When TSH is high it is like the brain is screaming "make more! make more!" and is interpreted as your thyroid under producing. When TSH is very low that is like the brain saying "enough already!" and is interpreted as the thryoid over producing.
But TSH is only a secondary indicator and in some people TSH is rather erratic. An endo will check the true indicators of thyroid function - T3 and T4. Also an endo is on top of changes in recommended ranges of TSH while a family dr often is not. The range of normal was tightened about 10 years ago but many many Dr's still use the old range. Finally, a good endo will listen to how the patient is feeling instead of just looking at the numbers. My endo would never lower my synthroid dose if I was feeling tired unless he had checked my T3 and T4.
If her TSH is in the low range but she is feeling fatigued, then something else is going on, IMO. It could be the UTI. If she is still fatigued after being on the antibiotics for a week then I would urge her to go back to the Dr to explore other reasons why she is fatigued.
HTH and I hope your mother feels better soon.
A LOW TSH means there is too MUCH thyroid hormone circulating (either from your own thyroid being overactive like in Grave's disease or from TOO much thyroid hormone pills).
A HIGH TSH means there is not enough thyroid hormone circulating and requires a higher dose of thyroid meds.
So it is really confusing that a LOW TSH means you have an overactive thyroid or hyperthryoidism or HIGH thyroid while a HIGH TSH means you have an underactive thyroid or hypothyroidism or a LOW THYROID.
This is because TSH stands for Thyroid Stimulating Hormone and is actually the hormone the brain produces to tell your thyroid what to do. People really get tripped up on this.
The T3 and T4 are actually looking at the thyroid hormone or synthetic version that are circulating in the blood stream.
Hope this helps.
[This message edited by purplejacket4 at 2:49 PM, August 29th (Thursday)]
First of all, some people find the symptoms of being overmedicated and undermedicated difficult to differentiate. I know it's not textbook--you should feel hyper when overmedicated and fatigued when under--but if you talk to a lot of people with thyroid issues, they will tell you it's often not that simple. I was exhausted when I was on too much medication, largely I think because it was the wrong medication (more on that in a minute).
Second of all, if her thyroid problem is autoimmune in origin (which is the most common cause), going through a phase where you have active antibodies can cause swings in TSH levels.
And third, some people will have TSH readings that look normal or too low but will still feel lousy because their body for whatever reason is not converting the T4 medication (standard medication is Synthroid) to T3 properly, in which case the answer is to cut down the T4 and add some T3.
Also, I can't remember exactly, but I think the half life of Synthroid is somewhere around a week. If she really was overmedicated, I wouldn't be surprised if it took a while for her levels to return to normal, and I would guess that at her age a UTI could put her system out of whack a bit.
Hope she feels better soon.
Today is the first day she is starting to feel better. I am hopeful that this weekend we'll see much more improvement.
All of your advice has been taken to heart. Thank you thank you thank you!
Dont retreat, reload.
"Pull that knife out of your back - and sever the fuel line to that bus you got thrown under" Bufffalo